Thyroxine side effects

I've been on thyroxine since May. I started on 25mg then a month ago went up to 50mg.

My bp this last year has always been lower end 100/60 sometimes a tad lower. I even kept an eye on it myself sit being unwell as I'd often feel weak and I'd wordy about fainting. Since being on 50mg my bp has been up a little. My gp checked it a few weeks ago and he said it was fine as still within normal range. My bp always shoots up at the doctors so the result is never a true reading for me. I've checked it each day this week and it's been 110/78 ish. I know it's still normal range but mines naturally lower. My hubby said but it's still in normal range don't worry, but I do.

I mentioned it to my friend and she said bp issues are on the list of see gp immediately if you've bp issues on the drug. I think thyroxine is helping as I'm better than I was a few months ago so will my gp take me off the drug if it's rising my bp?

Also my friend told me that thyroxine has long term health effects. I never knew but she said thyroxine long term can cause heart problems. Something I was never told about when I started it.

It's no wonder I'm a worrier 😄

Julie

13 Replies

oldestnewest
  • For goodness sake! What sort of a miserable friend is that??? She is totally - I mean utterly - wrong! It will only cause heart problems if you are long-term over-medicated - and who would tolerate that? You would feel very ill and reduce it yourself. What a stupid woman saying things like that to you! I'm sorry, but I'm really angry. She must know you're a worrier if she knows you at all, and so goes and gives you more things to worry about? What a horrible person! Where does she get her information? Is she hypo? How come you listen to her more than us?

    There is nothing wrong with your blood pressure. It's always been low because you've always been hypo. Now it's coming up to 'normal', which is a good thing. I'm so angry with that stupid woman, I can't speak. Stop listening to her, she's going to keep you sick and make you a nervous wreck. With friends like that, who needs enemies!

  • Thank you Greygoose

    She is a very good friend and always listens to me and helps with my anxiety, as she is an ex sufferer herself.

    No she isn't hypo but she knew about the thyroxine side effects as her GP said that was why they didn't want to rush her into going on them as they can have long term effects on the heart. Something I didn't know about and was shocked to learn yesterday.

    My husband said the same thing, that my BP was way too low before hence why I felt I'd faint all the time and now it is much better.

    I am experiencing weight gain on thyroxine, I never gained weight prior to the thyroxine strangely. I am other than that ok I think, no other side effects. My friend did say you could have unreality and anxiety on thyroxine but I have that anyway with my anxiety lol!

    I have been on 50mg 4 weeks, I am due a blood test in 2 weeks to see if it's bringing my TSH down. My last test showed my TSH had crept back up to almost 8 from 6.9 ish and the FT4 was 16 and previously 17. My FT4 has never been a big issue though, at it's lowest it was 14.7 but then rose to 15.7 when I had a TSH of 9.28. I have always been puzzled by my FT4 being ok, as was my GP. The FT4 range is 12-22. I am guessing low end of normal still is classed as unhealthy.

    Thank you for your reassuring reply. It has put my mind at rest. Right now I am very worried about things as my GP wants to do a full screen of bloods including diabetes, lupus etc.. and i feel i am always being checked for something else and poked and prodded. I still feel fatigued and worn down most days but nowhere near as severe as I was prior to thyroxine in May. So levo is helping a little I think. I am just worn down with all the anxiety and worrying i am doing.

    Thank you

    Julie

  • All this time you've been asking questions on here, have you not yet learnt that you cannot trust doctors? And just because her doctor said it, it does not make it true? Have you not understood that doctors do not like diagnosing and treating thyroid, and they will say and do anything to avoid it? If your friend choses to listen to her doctor and stay ill, that is her problem, but you should know better by now. Without the thyroxine, you will die, anyway, so even if it were true that it causes heart problems, isn't it better than the alternative? But, it isn't true. Tell your friend that. Tell her that Thyroid UK says so, and they know better than her doctor.

    Of course you still feel tired with a TSH that high. When you're next tested, your doctor should increase you to 75 mcg - and do not accept any excuses from him for not doing so. You know from experience that he, too, will come up with all sorts of stupid stories and excuses to discourage you.

    So, while you're waiting for your blood tests, I strongly recommend that you start learning about your disease, so that people like your friend cannot upset you again, because you know better. :)

  • The majority of "Thyroxine side effects" prove to be hypo symptoms.

    Edit: This just because of widespread under-mediation. But on the other hand Levo just doesn't suit everyone and dose increases may make the patient worse

  • I actually thought that when I looked at the side effects! lol!

  • Jingyd35,

    Tell your friend to substantiate her stupid comments or to shut up! She's making your anxiety worse!

  • Thank you Clutter. I guess it's my fault for asking her questions. Maybe she thinks she is helping.

  • Hi jingyd35,

    I read, listen and take direction from no one else except the members of this Forum regarding my Thyroid.

    That is the reason that my health is improving.

    Take care J.

    J 🍀

  • Totally agree with clutter and Greygoose. I trust them over any Doctors!

  • Anxiety is an extremely common symptom of being under medicated. But we have to step the thyroxine dose up slowly. Testing 6-8 weeks after each increase.

    Usual advice on ALL thyroid tests, is to do early in morning, ideally before 9am. No food or drink beforehand (other than water) If you are taking Levo, then don't take it in 24 hours before (take straight after). This way your tests are always consistent, and it will show highest TSH, and as this is mainly all the medics decide dose on, best idea is to keep result as high as possible

    Also have you had thyroid antibodies checked? There are two sorts TPO Ab and TG Ab. (Thyroid peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's the most common cause in UK of being hypo.

    (NHS rarely checks TPO and almost never checks TG. NHS believes it is impossible to have negative TPO and raised TG. It's rare, but not impossible, there are a few members on here that have this.)

    If they have not been done ......Suggest you ask GP to check levels of vitamin d, b12, folate and ferratin. These all need to at good (not just average) levels for thyroid hormones (our own or replacement ones) to work in our cells

    Make sure you get the actual figures from tests (including ranges - figures in brackets). You are entitled to copies of your own results. Some surgeries make nominal charge for printing out.

    Alternatively you can now ask for online access to your own medical records. Though not all surgeries can do this yet, or may not have blood test results available yet online.

    When you get results suggest you make a new post on here and members can offer advice on any vitamin supplements needed

  • Thank you.

    Yes I have my test at 7am at home each time. Fasted and take levo 6am morning before.

    Antibodies are normal..had them tested 3 times.

    Ferritin was low for a decade. Lowest it was 8. Last summer it was 15. It's now about 50. Folate is fine at around 18. Vitamin D I think was 75. All tested recently in July.

    Thank you.

    Julie

  • Vitamin D is a bit low. We seem to need it around 100. Might find supplementing 1000iu or 2000iu just tops it up. "Better You" do a 1000iu Vitamin D oral mouth spray - widely available- e.g. At H&B

    What about B12, been checked?

  • That's the vitamin D I use, I spray 1000iu a day but I stopped recently as I was told not to take it unless taking vitamin K with it which I need to buy.

    B12 was low last August, first time I'd had it checked, it was 212 (150-700 i think the range was). I have since been supplementing with Jarrow 1000mg B12 and got it up to 1070 a year on.

You may also like...